Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Topeka, KS

June 14, 2017Jefferson County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 14, 2017, 8:49 AM CDT for Jefferson County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 8:49 AM CDT (13:49 UTC)
Expired
Jun 14, 2017, 9:30 AM CDT
In force
41 min
Issued by
NWS Topeka, KS

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS83 KTOP 141349
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
849 AM CDT WED JUN 14 2017
 
KSZ026-141430-
Jefferson-
849 AM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
930 AM CDT...

At 848 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oskaloosa, Perry, McLouth, Ozawkie, Winchester and Perry Lake. 

LAT...LON 3905 9549 3907 9551 3907 9554 3913 9559
      3916 9559 3942 9518 3914 9518
TIME...MOT...LOC 1348Z 238DEG 23KT 3912 9551 

$$

Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:18 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 14, 7:18 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
718 AM CDT Wed Jun 14 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Wed Jun 14 2017

Early this morning, a mid-level low was centered over North Dakota,
with a trough extending southward into western Kansas.  At the
surface, the center of low pressure was stretched across western
Kansas, with a cold front extending northward into central Nebraska,
providing the focus for ongoing thunderstorms early this morning.
With a strong 40-50kt 850mb jet in place over central to northeast
KS, isentropic lift was helping to support ongoing scattered showers
and elevated thunderstorms across the CWA.  Cannot rule out the
potential for some small hail from any isolated stronger storms that
develop.  Also, several locations across south central to central KS
have seen some brief strong downburst winds of 40-50kt on the back
edge of decaying showers and storms, so that threat will be
monitored through the morning hours.  The combination of overcast
skies and winds generally out of the south will result in morning
low temperatures only dropping into the low/mid 70s. Short-range
models show this early morning precipitation shifting predominantly
into northeast and east central KS by around sunrise and diminishing
through the mid/late morning hours. Several models show that as this
precipitation dissipates this morning, low clouds will develop in
its wake over much of northeast and east central KS through the
remainder of the morning before finally scattering out early this
afternoon. This low cloud deck should be shallow, still allowing
afternoon high temperatures to reach into the upper 80s to low 90s
from east to west.  However, this lingering cloud cover may impact
the thunderstorm potential for later today across eastern KS.

Models show the surface low and associated cold front advancing into
north central KS after sunrise this morning, with the cold front
bisecting the CWA by early afternoon.  A notable dryline will
accompany this frontal passage, with low 70 dewpoints looking to
remain in place through this afternoon roughly along and east of an
Emporia to Hiawatha line.  Locations along and east of this line
have the best chance for seeing some showers and thunderstorms
develop late this afternoon into this evening.  As the shallow low
clouds diminish early this afternoon, expect conditions to quickly
destabilize with steep lapse rates supporting MUCAPE values of 3000-
4000 J/kg. Within this region, models still note a very weak cap
present with fairly weak convergence, so the question becomes
whether or not storms can even initiate with these conditions
present.  HiRes ARW/NMM both show the potential for some scattered
storms to develop late afternoon through this evening, however the
HRRR/RAP keep conditions dry this afternoon with a few scattered
storms possibly developing in far east central KS by early/mid
evening.  If any storms are able to develop late this afternoon and
this evening, the main threats would be large hail and strong
downburst winds.

Overnight into Thursday morning, expect cloud cover to scatter out
from west to east.  The combination of clearing skies and light
southerly winds will allow low temperatures to drop into the
mid/upper 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 AM CDT Wed Jun 14 2017

Thunderstorm chances through Saturday night are the main forecast
challenge, with every afternoon and nighttime period bringing
thunderstorm potential.

Models continue to be in relatively good agreement into
the late week considering the overall weak synoptic forcing to take
place. A weak mid-level wave tracks west across western Kansas
Thursday as a warm nose pokes north ahead of it into central Kansas.
South to southeast low-level flow brings unstable air back into the
area with ML CAPE of near 5000 J/kg and little inhibition.
Thunderstorms are expected to form in this area and track east to
southeast across the area, perhaps as an organized MCS, through the
evening. Deep-layer shear will easily support supercells with the
wave likely helping to brings upscale growth into the evening. Low-
level flow also showing backed winds for a tornado concern at least
initially.

Zonal flow over the northern CONUS brings a weak shortwave into the
northern Plains Friday afternoon with a surface low pushing east
into central Nebraska in the afternoon. Instability should be able
to recover from overnight activity with high CAPE values again in
place with thunderstorm development anticipated to the north where
capping is also weaker. There remains a small chance for
something to form locally in weak convergence though anything more
than isolated activity seems unlikely. Storm motion and Corfidi
vectors suggest northern activity would likely impact at least
northeastern Kansas in the evening hours with CAPE still plentiful
for severe weather.

A stronger wave moves south and east around the western upper ridge
Saturday and Saturday night with cold front surging through. This
system brings the highest likelihood of widespread storm coverage in
these periods, with at least some risk for severe storms with again
rich CAPE in place. This frontal passage brings an end to precip
chances into early next week.

Temperatures should remain rather warm into Saturday with warm
sector back in place by Thursday afternoon and precip likely out of
the area during the morning and mid-afternoon periods. Apparent
temps will likely again peak around 100, but cooler/drier air
behind the front will be the rule Sunday into Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 659 AM CDT Wed Jun 14 2017

For the 12z TAFs, a few scattered showers and storms will still be
possible near KTOP/KFOE through mid-morning, with some MVFR cigs
possible mid to late morning behind these showers. Southwesterly
winds will diminish by this afternoon as a cold front approaches
the TAF sites. There will be the potential for some scattered
showers and thunderstorms near KTOP/KFOE late this afternoon or
this evening. However, better chances look to be just east and
south of the TAF sites, so have not mentioned it in the TAF at
this time. By Thursday morning, the combination of moisture from
the recent rain and light winds may cause some patchy fog, so will
need to monitor this potential in future TAF updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...65
AVIATION...Hennecke
Hazardous weather outlook, Jun 14, 5:07 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
507 AM CDT Wed Jun 14 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-151015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
507 AM CDT Wed Jun 14 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms will be scattered across much of the area this
morning. Thunderstorm chances continue for mainly northeast and
east central Kansas in the afternoon and evening. There is some
potential for severe thunderstorms, primarily from the mid
afternoon into the evening hours in northeast and east central
Kansas, with large hail and damaging winds being the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible for much of the area in the
afternoon and evening hours of Thursday, Friday, and Saturday.
Large hail and damaging winds will be the primary hazards, but
there is some potential for tornadoes Thursday afternoon and early
Thursday evening, mainly in north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 14, 5:03 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     3 NNE NEW STRAWN        38.30N 95.73W
06/14/2017  M60 MPH          COFFEY             KS   AWOS

&&
Special weather statement, Jun 14, 5:03 AM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
503 AM CDT WED JUN 14 2017

KSZ056-058-059-141030-
Coffey-Franklin-Anderson-
503 AM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN
ANDERSON AND NORTHEASTERN COFFEY COUNTIES UNTIL 530 AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Waverly, moving northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Garnett, Waverly, Richmond, Williamsburg, Princeton,
Westphalia and Harris.

This includes Interstate 35 between mile markers 168 and 189.

LAT...LON 3817 9559 3838 9573 3844 9562 3843 9551
      3850 9551 3865 9521 3821 9514
TIME...MOT...LOC 1003Z 244DEG 40KT 3833 9558

Hennecke
Special weather statement, Jun 14, 5:56 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
556 AM CDT WED JUN 14 2017

KSZ040-056-141130-
Douglas-Franklin-
556 AM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 630 AM CDT...

At 555 AM CDT, Doppler Radar was tracking strong winds from
stratiform showers behind exiting storms that could gust up to 50
mph.

Locations impacted include...
Lawrence, Ottawa, Baldwin City, Eudora, Wellsville, Centropolis,
Clinton, Lone Star, Lane, Rantoul, Pleasant Grove, Vinland, Clinton
Lake and Globe.

This includes the following highways...
 Interstate 35 between mile markers 183 and 198.
 Kansas Turnpike between mile markers 201 and 205.

LAT...LON 3839 9507 3839 9514 3889 9550 3890 9550
      3903 9519 3896 9518 3898 9516 3897 9513
      3897 9511 3895 9509 3898 9508 3899 9506
      3898 9506
TIME...MOT...LOC 1055Z 239DEG 33KT 3887 9540 3858 9495

Hennecke
Special weather statement, Jun 14, 8:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
849 AM CDT WED JUN 14 2017

KSZ026-141430-
Jefferson-
849 AM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
930 AM CDT...

At 848 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oskaloosa, Perry, McLouth, Ozawkie, Winchester and Perry Lake.

LAT...LON 3905 9549 3907 9551 3907 9554 3913 9559
      3916 9559 3942 9518 3914 9518
TIME...MOT...LOC 1348Z 238DEG 23KT 3912 9551

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:57 PM CDTSpecial Weather StatementTOPOttawa33 min
Jun 13, 11:09 PM CDTSpecial Weather StatementTOPMarshall66 min
Jun 14, 5:03 AM CDTSpecial Weather StatementTOPAnderson, Franklin27 min
Jun 14, 5:56 AM CDTSpecial Weather StatementTOPDouglas34 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.